Also Known As
Black water, Sacral paralysis, Muscle tie-up syndrome, Tying up, Monday morning disease.
Azoturia is the buildup of excess urea or other nitrogen compounds in the urine of the horse. It leads to "Muscle Tie-Up Syndrome" and is accompanied by severe pain.
As lactic acid builds up in the horse's muscles, the muscle tissue breaks down to its primary protein element and is circulated through the blood stream to the liver where it is metabolized and broken down further into urea and other nitrogen waste products. It is then circulated to the kidneys where it is filtered into the urine.
Sustained, painful cramping of the large muscle groups in the horse's legs is the result of these toxins bombarding the liver.
- Stiffness and a shuffling gait especially in the hind limbs
- Poor performance with reluctance to move
- Signs of severe pain accompanied by sweating
- Increased pulse and respiration rates
- Hard and painful locomotor muscles
- Red urine
Azoturia usually results from excess build up of urea or other nitrogen compounds in the horse's system and is evidenced by discolored urine which may be a dark red color.
Known as "Muscle Tie-up Syndrome," painful cramping of the main large muscle groups that power the legs of the horse is caused by a toxic build up of lactic acid that is circulated into the blood stream and on to the liver where it is metabolized and broken down further into urea and other nitrogen waste products.
Azoturia is poorly understood and the predisposing and triggering factors are slightly different for each animal. In many cases a draught horse that is rested over the weekend while receiving full feed returns to work and suffers an attack of the disease.
It is thought that carbohydrate overloading is a component because muscle glycogen accumulates during the rest period and then produces excessive lactic acid when the horse returns to work.
Local hypoxia (lack of oxygen supplied by the blood) may produce increased lactic acid in large muscle fibers resulting in muscle cramping and pain.
Another theory is that Azoturia is due to metabolic abnormalities in muscle cells and some horses have an underlying susceptibility to the condition which can be triggered by exercise and related factors.
Vitamin and mineral deficiencies are also thought to be causes of Azoturia. A deficiency of thiamine, one of the B group of vitamins, that helps in the metabolism of waste products from muscle activity, and a deficiency could lead to a buildup of waste products creating lactic acid.
Vitamin E and selenium sometimes have been successful in preventing further episodes of Azoturia, and although clinical trials have failed to confirm their value, some horse owners believe them to be helpful in preventing further bouts with the disease.
Hormonal disturbances, electrolyte imbalances, and viral causes have also been implicated in causing Azoturia, but there is still considerable debate about the validity of these claims.
Regular exercise with warming up and cooling down periods together with limiting feed to prevent carbohydrate over-loading will help prevent Azoturia. This first stage of a preventative regime works for many horses.
A balanced diet should be fed according to work load, and during periods of inactivity the amount of food should be reduced. Regular exercise and prolonged turnout in a pasture can be of benefit. A horse blanket over the lumbar area in cold weather also seems to be helpful.
The major aim of treatment is to limit muscle damage, reduce pain and anxiety, to maintain fluid and electrolyte balance, and to prevent kidney failure or other organ damage. Non-steroidal anti-inflammatory drugs may be used to control pain, and some drugs can be used to increase blood flow and alleviate muscle spasms.
Most veterinarians will do a urine electrolyte test and may prescribe medications that alter the metabolism of minerals in the blood. If the tests indicate low values of sodium or potassium, supplementation may be required. A veterinarian's advice is recommended before any of these remedies is attempted.